Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Mar 1, 2017, 2:59 AM EST for 8 counties in Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 2:59 AM EST (07:59 UTC)
- Expired
- Mar 1, 2017, 3:45 AM EST
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IN, Allen County, IN, Blackford County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Wabash County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 77 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 7:37 PM EST | Severe Thunderstorm Watch | SPC | 8 hr |
| Feb 28, 11:29 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
551
WUUS53 KIWX 010759
SVRIWX
INC001-003-009-053-069-075-169-179-010845-
/O.NEW.KIWX.SV.W.0028.170301T0759Z-170301T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
259 AM EST WED MAR 1 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Allen County in northeastern Indiana...
Southeastern Wabash County in north central Indiana...
Northern Grant County in central Indiana...
Northern Blackford County in east central Indiana...
Huntington County in northeastern Indiana...
Wells County in northeastern Indiana...
Adams County in northeastern Indiana...
Northern Jay County in east central Indiana...
* Until 345 AM EST
* At 258 AM EST, a severe thunderstorm was located near La Fontaine,
or near Marion, moving east at 75 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marion, Huntington, Bluffton, Decatur, Gas City, Berne, Ossian,
Montpelier, Geneva, Sweetser, Andrews, Markle, Swayzee, La
Fontaine, Van Buren, Monroe, Middletown, Sims, Warren and
Lancaster.
This includes the following highways...
INTERSTATE 469 between MILE MARKERs 0 and 6.
INTERSTATE 69 IN INDIANA between MILE MARKERs 262 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 AM EST for central, north
central, northeastern and east central Indiana.
LAT...LON 4049 8586 4085 8572 4097 8520 4091 8481
4057 8480
TIME...MOT...LOC 0758Z 263DEG 75KT 4064 8563
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SLL1 follow-up statement
019
WWUS53 KIWX 010817
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
317 AM EST WED MAR 1 2017
INC169-010826-
/O.CAN.KIWX.SV.W.0028.000000T0000Z-170301T0845Z/
Wabash IN-
317 AM EST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WABASH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 700 AM EST for central,
northeastern and east central Indiana.
LAT...LON 4051 8559 4084 8533 4097 8520 4091 8481
4057 8480
TIME...MOT...LOC 0816Z 259DEG 80KT 4066 8524
$$
INC001-003-009-053-069-075-179-010845-
/O.CON.KIWX.SV.W.0028.000000T0000Z-170301T0845Z/
Allen IN-Grant IN-Blackford IN-Huntington IN-Wells IN-Adams IN-
Jay IN-
317 AM EST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM EST
FOR SOUTH CENTRAL ALLEN...NORTHEASTERN GRANT...NORTHERN BLACKFORD...
SOUTHEASTERN HUNTINGTON...WELLS...ADAMS AND NORTHERN JAY COUNTIES...
At 316 AM EST, a severe thunderstorm was located near Bluffton,
moving east at 90 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Bluffton, Decatur, Berne, Ossian, Montpelier, Geneva, Markle, Van
Buren, Monroe, Middletown, Warren, Preble, Nottingham, Uniondale,
Poneto, Vera Cruz, Mcnatts, Yoder, Wellsburg and Murray.
This includes the following highways...
INTERSTATE 469 near MILE MARKER 1, and between MILE MARKERs 4 and 6.
INTERSTATE 69 IN INDIANA between MILE MARKERs 262 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 700 AM EST for central,
northeastern and east central Indiana.
LAT...LON 4051 8559 4084 8533 4097 8520 4091 8481
4057 8480
TIME...MOT...LOC 0816Z 259DEG 80KT 4066 8524
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 1:10 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 1, 1:10 AM EST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 110 AM EST Wed Mar 1 2017 .SYNOPSIS... Issued at 105 AM EST Wed Mar 1 2017 Strong to severe thunderstorms are likely tonight as a strong cold front approaches. Overnight temperatures will be main in the mid 50s to mid 60s before turning colder later today behind the front with chances for snow showers lingering into Friday. && .SHORT TERM...(Tonight and Wednesday) Issued at 252 PM EST Tue Feb 28 2017 Double barrel sfc cyclone through the plains will consolidate invof of primary sfc reflection deepening currently across central IA. Strong sw trough in the process of ejecting out of AZ attm with upper jet streak kicking out into the TX panhandle with standing mtn wave clouds noted in se AZ. Downstream warm sector deepening rapidly and no doubt aided by thinning high clouds/strong low level warm advection back west across MO/wrn IL/se IA. Given upticking theta-e reservoir here and escalating mass flux on nose of LLJ through I-80 in central IL...expect convection will initiate here twd 21Z and rapidly track ne...expand east along warm advection wing through wrn/nrn zones with a risk of large hail. Primary potential severe event expected to unfold overnight as potent cyclone shifts ne into wrn lower MI by midnight. Expect multiple storm clusters will develop within moisture rich and unstable theta-e ridge across the area. Breath of background synoptic based flow certainly warrants higher bound severe probs esp with swd extent with wind damage the greatest threat. However QLCS tornado processes bear watching particularly south of the US24 corridor either side of midnight as 0-1KM shear goes off chart. Composite outflow should push much if not all precip out of the area by daybreak although concede a small risk of shra still possible Wed am with actual fropa. && .LONG TERM...(Wednesday night through Monday) Issued at 252 PM EST Tue Feb 28 2017 Attention this period begins with secondary clipper digging through the srn lakes late Thu. Fairly pronounced low level warm advection wing ahead of this system suggests sct shsn by aftn through evening and some minimal snow accums far nw Thu evening. Otherwise flow aloft flattens quickly through the weekend as temps snap back to above normal as strong warm advection overspreads the area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon as yet another vigorous cyclone develops west through the nrn plains with rain chcs increasing along swd trailing cold front Mon-Mon night. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 102 AM EST Wed Mar 1 2017 More showers and storms will move across northern Indiana before daybreak. Have adjusted the times in the latest TAFs. Strong to possibly severe wind gusts will accompany the storms. Winds will become northwest behind the front with lingering MVFR clouds at FWA during the day. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 10 AM EST Thursday for LMZ043-046. && SYNOPSIS...Skipper SHORT TERM...T LONG TERM...T AVIATION...Skipper Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 11 hours 15 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 344 PM EST Tue Feb 28 2017 INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Late this afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms may be severe with a threat for large hail early this evening and damaging winds overnight. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ003-012>018-020-022>027-032>034-011000- La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley- Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant- Blackford-Jay- 344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/ This hazardous weather outlook is for portions of northern Indiana. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous tonight. Some storms will be severe with a threat for large hail early this evening and damaging winds overnight, especially along and south of Route 30. Locally heavy rainfall may lead to minor flooding as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-011000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 PM EST Tue Feb 28 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and Tonight Thunderstorms will develop late this afternoon and become more numerous this evening. Some of the storms this evening may produce storm force wind gusts and large hail. Conditions will be hazardous to small craft tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Conditions hazardous to small craft are expected Wednesday into Thursday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Mar 1, 2:33 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG 3 ESE TWIN LAKES 41.30N 86.31W
03/01/2017 MARSHALL IN LAW ENFORCEMENT
TREE DOWN ACROSS ENTIRE ROAD.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:35 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM TSTM WND DMG 1 SW WARSAW 41.22N 85.86W
03/01/2017 KOSCIUSKO IN LAW ENFORCEMENT
POWER LINES DOWNED.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:40 AM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
240 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM TSTM WND GST 1 NNW GARRETT 41.37N 85.14W
03/01/2017 E60 MPH DE KALB IN TRAINED SPOTTER
SEVERAL POWER LINES DOWNED IN THE AREA.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:41 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
241 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND GST 1 N PEABODY 41.10N 85.49W
03/01/2017 E60 MPH WHITLEY IN TRAINED SPOTTER
REPORTS OF POWER OUTAGES IN THE AREA.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:45 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
245 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND GST 1 SSE WALLEN 41.14N 85.15W
03/01/2017 M64 MPH ALLEN IN AWOS
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMLocal storm report, Mar 1, 2:56 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 AM EST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM HAIL ALBION 41.40N 85.42W
03/01/2017 U0.88 INCH NOBLE IN TRAINED SPOTTER
.
&&
NWS NORTHERN INDIANA
IRIS SYSTEMThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 7:32 PM EST | Special Marine Warning | IWX | 118 min | |
| Feb 28, 8:06 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 54 min |
| Feb 28, 8:20 PM EST | Special Marine Warning | IWX | 85 min | |
| Feb 28, 8:52 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 53 min |
| Feb 28, 9:15 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 30 min |
| Feb 28, 9:36 PM EST | Tornado Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 9:45 PM EST | Severe Thunderstorm Warning | IWX | Elkhart, LaPorte, Saint Joseph | 45 min |
| Feb 28, 10:01 PM EST | Areal Flood Advisory | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:01 PM EST | Tornado Warning | IWX | Elkhart, Saint Joseph | 29 min |
| Feb 28, 10:09 PM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 39 min |
| Feb 28, 10:17 PM EST | Flash Flood Warning | IWX | Elkhart, LaPorte, Saint Joseph | 6 hr |
| Feb 28, 10:27 PM EST | Special Marine Warning | IWX | 93 min | |
| Feb 28, 10:29 PM EST | Tornado Warning | IWX | Elkhart, LaGrange | 31 min |
| Feb 28, 10:52 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 23 min |
| Feb 28, 11:12 PM EST | Tornado Warning | IWX | Steuben | 31 min |
| Mar 1, 12:18 AM EST | Special Marine Warning | IWX | 87 min | |
| Mar 1, 12:40 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 65 min |
| Mar 1, 12:56 AM EST | Severe Thunderstorm Warning | IWX | Fulton, LaPorte, Marshall, Pulaski, Starke | 49 min |
| Mar 1, 1:01 AM EST | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 44 min |
| Mar 1, 1:22 AM EST | Severe Thunderstorm Warning | IWX | Pulaski, White | 38 min |
| Mar 1, 1:30 AM EST | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph | 45 min |
| Mar 1, 1:43 AM EST | Severe Thunderstorm Warning | IWX | Fulton, Kosciusko, Marshall, Pulaski, Starke | 34 min |
| Mar 1, 2:06 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more | 39 min |
| Mar 1, 2:24 AM EST | Special Weather Statement | IWX | Huntington, Miami, Wabash | 51 min |
| Mar 1, 2:29 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Steuben, Whitley | 61 min |
| Mar 1, 2:31 AM EST | Tornado Warning | IWX | Allen | 29 min |
| Mar 1, 10:54 AM EST | Wind Advisory | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 6 more | 11 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.